HI All: I'm hoping some of you may be able to give me a little information. I switched to Armour because I started not to feel so well on Levoxyl. I try to walk 2 miles every other day but one day recently it was difficult to complete my walk. When I arrived home, I was completely exhausted, had no energy and went to bed for the rest of the day and didn't get up until the next morning. Even then, I was still tired. My TSH test hovers around .1 (?) so I couldn't increase the levoxyl. I've been taking Levoxyl for 16 years. Switched yesterday to Armour thyroid - 30 mgs daily in 2 15 mg doses. But all day, I experienced frequent need to urinate and by by late afternoon I was feeling very tired. I talked to the pharmacist about this but she said I shouldn't have any side effects. Has anyone had this experience when starting out? And, I saw something that said I should chew the tablets. Is that true? Thank you for any help you can give me. Daphne
I recently was taking Armour Thyroid which I stop last month. Due to the fact not only from being tired, I gain 15 pounds and water retention out of this world. I was taking 30mg a day. I have read that if you are not receiving the right about of dose. Either you will get tired or gain weight and water retentation. I don't know what to do. Because my doctor acts like I am crazy. So I will not be seeing her anymore. Hope this help.
The following user gives a hug of support to Blessed67: Daphne123 (10-04-2012)
Blessed: Thanks for responding - it helps to hear from others. I'm definitely not suffering from water retention - all the water I drink goes straight through me and I've been drinking a lot of it. Today is my second day on Armour and the tiredness is still there but I'm going to give it a month. While on Levoxyl, I struggled with keeping my weight down - and I finally found out a few years ago how to lose weight while taking the medication. I'm always aware of what I eat and how many total calories I eat every day. And, I walk every other day. That works for me. I hope you feel better soon.
Welcome to the board although I'm sorry for the reason you're here.
the meds titrating process takes time and patience and on top of that some more time and patience. 2 days is way too soon to be feeling any improvement so please don't despair. a good idea to give it a month.
30 mcg is not much so you'll likely need an increase . As you might know it's recommended to retest 6 weeks after a dosage adjustment.
In your first post I notice something about TSh and not being able to increase your dosage since it was low already. Dosing should be done mainly based on the Free levels (FT4 and FT3) together with symptoms. Most need their free levels (FT4 and FT3) at least midrange or higher in order to be symptomfree, so you want to have those tested too next time. Please also keep in mind you don't take your thyroid medication before bloodtesting since it can cause a false peak in the blood.
Hi Lisa: Thanks for your helpful response. I actually feel better today - third day - not tired, and I need fewer bathroom breaks. I'm thinking that the level of Levoxyl in my blood is slowly going down and the Armour medication is taking over. I think that's what you mean by titration? Before my doctor's appointment, I asked for the free T 3 and 4 tests, I did not take my usual dose of 150 mgs of Levoxyl before the labs and my levels were midrange. But I wasn't feeling good and knew I shouldn't take a higher dose of Levoxyl since my TSH is less than 1. I looked up other possible medications and decided that Armour seemed a good solution based on the volume of comments from users. My doctor after a bit of discussion (she wasn't convinced) agreed to look up dosage that approximated my Levoxyl dosage. The pharmacist calculated the transfer from grams to mgs so hopefully it's correct - the bottle says 30 mgs not mcgs. My next appointment is in 8 weeks - my doctor is researching the use of Armour. Is there any research or information I can send her? She's a board certified internist, European, and is always very thorough. She has proven to be a very good doctor for me. Again thank you - just by responding you've made me feel more secure about trying this - that feeling of total exhaustion after my usual walk was so frightening. Daphne
The following user gives a hug of support to Daphne123: lisa789 (10-05-2012)
a low TSH does not mean the dosage cannot me increased anymore. since your FT4 and FT3 were midrange you say and you felt bad an increase probably would have helped.
when I adjust T3 I always feel that it starts to kick in on day 3 so it makes sense you feel less tired today.
BUT am I understanding correctly that 150 mcgT4 (levo) has been changed for 30 mg armour? I'm sorry to disappoint you, but that's the equivalent of 50 mcg if I'm not mistaken. (others are better knowledgeable as far as the conversion between those goes) so I'm concerned that once it kicks in and your levo flares out you're gonna start pretty hypo.
if you google conversion chart levothyroxine armour, you'll get a conversion chart, might be good to take to your doctor. please note each person is individual and it might differ, but it's an approximate equivalent.
I tend to react badly to heat. If I'm out in 90+ degree heat for any length of time, I can't cool down. When that happens, I've taken as much as 175 mgs daily but my doctor worries about bone density and the less than 1 TSH so I've always gone back to 125 or 150 mgs. I think she's just starting me off on the 30 mg of Armour. She and I decided several years ago based on the T3 and T4 blood tests that I'm very accurate about when I don't have enough medication. So, I can call her to get my dosage increased. And, thank you for that information - I looked it up and I've placed the conversion chart on my desktop for when I need it. I'll also keep track of how I feel in two to three weeks. I want to avoid going back to a hypo condition. I've never had the chance to talk with anyone about this low thyroid condition - It's nice to talk with someone who's had experience with it. Daphne.
Daphne, I hate to tell you this, but... When Armour is the hormone treatment of choice, TSH will be suppressed when the dose is optimum. Thirty mgs is never a therapeutic dose; it's only a starter one. When your MD starts raising it to a "real" dose, your TSH is sure to plummet well below one. That's the way it is with Armour. A doctor who tries to dose it according to TSH alone will keep her patient hypothyroid forever.
I've been taking Armour (and other brands of it) for about 10 years. My TSH has never been higher than .02 (point zero two) for all that time. It's fine with my MD, because he understands that the free T4/3 levels matter most and that TSH is irrelevant with Armour. I'm not overmedicated, and my bones are not melting. (I've had repeated DEXA scans that say so.)
If your MD isn't going to raise your Armour dose in pretty short order to at least 120 mgs, you'll be hypothyroid and sick again within a month or two.
I hope I'm wrong, but I doubt it.
__________________ "We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
Midwest: I appreciate that information. My doctor was hesitant to prescribe Armour as she had no experience with it. But she did some research and looked up dosages and this is what she decided on. When I was first diagnosed - 16 years ago, I went on line and looked up the disease and got very good information and help for my issues from reading boards like this one. Because of your concern and Lisa's, please know that I will be getting back to my doctor in the next 2 to 3 weeks about increasing the dosage. Right now, I'm feeling better than I was a few days ago. But I read that it takes a couple of weeks for Levoxyl to work its way out of the system. Have you any information on how quickly a changeover from Levoxyl to Armour should go.....in relation to dosage? Should I have additional lab work done before each change - I can and do ask that free T 3 and 4 levels are tested. I'm not sure what the optimum levels of each are - before I started on Armour they were mid range. I do need to be careful about lab tests - I don't want to exceed what my insurance company and medicare will pay for. But I definitely do not want to experience the tiredness that I remember before I was originally diagnosed. I didn't have an issue with getting the doctor I had at the time to recognize my condition - so I never had advanced symptoms. Daphne